Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 29, 2013, 9:43 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2013, 9:43 PM MST (04:43 UTC)
- Expired
- Aug 30, 2013, 12:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 50 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
489
WGUS55 KFGZ 300443
FFWFGZ
AZC025-300745-
/O.NEW.KFGZ.FF.W.0038.130830T0443Z-130830T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 PM MST THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 1245 AM MST
* AT 937 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
THAT UP TO ONE AND THREE QUARTERS OF AN INCH OF RAIN HAD FALLEN FROM
A THUNDERSTORM OVER THE WARNED AREA IN THE PAST HOUR. FLASH FLOODING
CAN BE EXPECTED IN THE VICINITY OF WET BEAVER CREEK THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DRY BEAVER
CREEK...WET BEAVER CREEK...WALKER CREEK...LONG CANYON...RUSSELL WASH
AND RARICK CANYON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3464 11180 3468 11178 3471 11171 3470 11164
3465 11162 3462 11182
$$2 follow-up statements
433
WGUS75 KFGZ 300623
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1123 PM MST THU AUG 29 2013
AZC025-300745-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-130830T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1123 PM MST THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR EAST
CENTRAL YAVAPAI COUNTY...
AT 1113 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT LIGHT SHOWERS WERE PRESENT NEAR THE WARNING AREA. LIGHT TO
MODERATE RAIN SHOWERS MAY CONTINUE THROUGH THE NEXT HOUR OR TWO.
CONTINUE TO EXERCISE CAUTION AS LEVELS ON AREA CREEKS AND STREAMS
GRADUALLY SUBSIDE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WET BEAVER
CREEK CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WET BEAVER
CREEK...BEAVER CREEK...WALKER CREEK...LONG CANYON...RUSSELL WASH AND
RARICK CANYON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3464 11180 3468 11178 3471 11171 3470 11164
3465 11162 3462 11182
$$293
WGUS75 KFGZ 300739
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1239 AM MST FRI AUG 30 2013
AZC025-300748-
/O.EXP.KFGZ.FF.W.0038.000000T0000Z-130830T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1239 AM MST FRI AUG 30 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MST FOR EAST
CENTRAL YAVAPAI COUNTY...
HEAVY RAIN WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
RAINFALL TOTALS IN EXCESS OF TWO INCHES HAVE BEEN INDICATED BY
RADAR AND LOCAL WASHES AND TRIBUTARIES WILL CONTINUE TO RUN HIGH
EARLY THIS MORNING WHILE GRADUALLY SUBSIDING OVERNIGHT.
LAT...LON 3464 11180 3468 11178 3471 11171 3470 11164
3465 11162 3462 11182
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 8:45 PM MST, 58 minutes earlier.
Area forecast discussion, Aug 29, 8:45 PM MST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 845 PM MST THU AUG 29 2013 .SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN ANCHORED OVER ARIZONA THROUGH SUNDAY. A TROUGH MOVING ACROSS THE SOUTHWEST WILL BRING VERY HIGH MOISTURE LEVELS INTO ARIZONA AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. FROM LABOR DAY THROUGH MUCH OF NEXT WEEK...A RETURN TO MORE TYPICAL MONSOON ACTIVITY IS EXPECTED. && DISCUSSION...ACTIVE WEATHER PERSISTS WELL INTO THIS EVENING WITH SEVERAL POCKETS OF VERY HEAVY RAINFALL OBSERVED. SOME FLOODING WAS REPORTED LATE THIS EVENING IN THE PAYSON VICINITY WITH TRAINING THUNDERSTORMS IN THAT AREA. PARTS OF YAVAPAI COUNTY ALSO RECEIVED SIGNIFICANT RAINFALL NEAR DEWEY-HUMBOLDT AND SOUTH OF THE CROWN KING AREA. AS OF THIS WRITING...WIDESPREAD THUNDERSTORM ACTIVITY PERSISTS ACROSS MUCH OF THE SOUTHERN HALF OF OUR FORECAST AREA...LIKELY SUPPORTED BY AN INVERTED TROUGH MOVING INTO THE EASTERN PART OF THE STATE. WITH THIS FEATURE MOVING THROUGH THINGS WILL BE SLOW TO WIND DOWN TONIGHT...AND EXPECT SCATTERED ACTIVITY TO PERSIST LATE INTO THE OVERNIGHT HOURS. .PREV DISCUSSION /FROM 325 PM MST/...AN INVERTED TROUGH AXIS IS EVIDENT ON SATELLITE THIS AFTERNOON...STRETCHING FROM THE NORTHERN GULF OF CALIFORNIA... THROUGH EAST CENTRAL AZ AND INTO NEW MEXICO. MOISTURE VALUES HAVE CREPT UP EVEN MORE THAN WHAT THEY WERE THIS MORNING...OVER ONE INCH ON THE MOGOLLON RIM AND CLOSE TO 2 INCHES IN FAR SW YAVAPAI COUNTY. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM THE FLAGSTAFF AREA WESTWARD...AND THIS IS WHERE THE BEST CHANCE OF SOME LOCALIZED FLASH FLOODING WILL BE FOR THE NEXT FEW HOURS...INCLUDING YAVAPAI AND WESTERN COCONINO. STORM DEVELOPING IN WESTERN NEW MEXICO AND APACHE COUNTY AZ ARE ALSO PUSHING WESTWARD...AND MAY BRING ANOTHER ROUND OF SHOWERS AND STORMS TO THE WINSLOW AND FLAGSTAFF AREAS BY MID EVENING. FOR FRIDAY AND SATURDAY...THE TROUGH LIFTS SLOWLY NORTHWARD ACROSS THE REGION WITH HIGH PRECIPITABLE WATER VALUES PERSISTING. SHOWERS AND THUNDERSTORMS ARE LIKELY...SOME WITH VERY HEAVY RAIN AND LOCALIZED FLOODING IS POSSIBLE. BY SUNDAY...SOME DRIER AIR IS FORECAST TO WORK INTO THE SOUTHEAST PART OF THE FORECAST AREA...INCLUDING THE WHITE MTNS AND GILA COUNTY. WE DECREASED RAIN CHANCES SOMEWHAT IN THIS AREA...BUT LATER SHIFTS MAY NEED TO ADJUST DOWNWARD EVEN MORE. THE HIGHEST CHANCE OF STORMS WILL SHIFT TO THE AREA FROM AROUND FLAGSTAFF NORTHWARD. MONDAY THROUGH WEDNESDAY...STRONG HIGH PRESSURE IS FORECAST TO DEVELOP OVER THE SOUTHERN ROCKIES...WITH A SOUTHEASTERLY FLOW OVER AZ. THE EXTREME MOISTURE LEVELS WE HAVE TODAY WILL GRADUALLY DECREASE BRINGING US BACK TO A MORE NORMAL MONSOON PRECIPITATION PATTERN BY WEDNESDAY. EXPECT A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE FIRST HALF OF NEXT WEEK. && .AVIATION..FOR THE 06Z PACKAGE...SCATTERED SHRA/TSRA WILL CONTINUE LATE INTO THE OVERNIGHT...GRADUALLY BECOMING MORE ISOLATED AFTER 09Z. STORMS MOST NUMEROUS SOUTH OF A KGCN-KRQE LINE. MVFR/ISOLATED IFR IN THE HEAVIER SHOWERS. EXPECT ISOLATED -SHRA/TSRA CONTINUING INTO THE MORNING HOURS. STORMS WILL INCREASE IN COVERAGE AGAIN AFT 18Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.....CO/JJ AVIATION...CO/BK FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 29, 10:45 AM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1045 AM MST THU AUG 29 2013 AZZ004>018-037>040-300600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1045 AM MST THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN THREATS WILL BE FROM LOCALIZED FLASH FLOODING AND ISOLATED SEVERE THUNDERSTORMS WHICH MAY PRODUCE LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR YAVAPAI COUNTY UNTIL 11 PM MST. SCATTERED THUNDERSTORM AND SHOWER ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SUNDAY...A TROUGH WILL MOVE ACROSS ARIZONA INCREASING COVERAGE FOR RAIN SHOWERS AND THUNDERSTORMS FROM SOUTH TO NORTH. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND MAY CONTINUE THROUGH THE OVERNIGHT HOURS THIS WEEKEND. THE MAIN THREAT WILL BE FROM HEAVY RAIN AND LOCALIZED FLASH FLOODING. MONDAY AND TUESDAY...GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS ARE FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 29, 8:27 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 827 PM MST THU AUG 29 2013 AZZ012-016-300415- COCONINO AZ- 827 PM MST THU AUG 29 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 915 PM MST AT 822 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF TWO GUNS TO 13 MILES SOUTH OF METEOR CRATER...AND MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS LIKELY ALONG THE NORTH END OF THE LINE NORTHEAST OF TWO GUNS. WIND GUSTS FROM 30-40 MPH ARE EXPECTED WITH THESE STORMS...WITH THE OUTFLOW WINDS SPREADING WELL AHEAD OF THE LINE TO THE WEST. HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE ALSO EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3523 11085 3475 11084 3479 11125 3527 11126 TIME...MOT...LOC 0325Z 097DEG 10KT 3515 11096 3485 11095
Special weather statement, Aug 29, 9:25 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 925 PM MST THU AUG 29 2013 AZZ008-037-300500- YAVAPAI AZ- 925 PM MST THU AUG 29 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 1000 PM MST AT 919 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 2 MILES EAST OF CAMP VERDE. THIS STORM IS MOVING TO THE WEST AND WILL LIKELY IMPACT INTERSTATE 17 NEAR CAMP VERDE FOR THE NEXT 45 MINUTES. HAIL UP TO THE SIZE OF ONE HALF INCH AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3443 11195 3465 11201 3468 11171 3451 11166 TIME...MOT...LOC 0421Z 180DEG 0KT 3461 11161 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 29, 6:40 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 29, 6:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 29, 6:56 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila | 3 hr |
| Aug 29, 7:28 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 29, 7:45 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 29, 8:12 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
| Aug 29, 8:27 PM MST | Special Weather Statement | FGZ | 48 min | |
| Aug 29, 9:25 PM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 29, 11:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 30, 2:14 AM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 30, 9:55 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 33 hr |
| Aug 30, 12:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 30, 1:33 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 30, 3:29 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 31 min |
| Aug 30, 4:11 PM MST | Areal Flood Advisory | FGZ | Yavapai | 64 min |
| Aug 30, 4:19 PM MST | Special Weather Statement | FGZ | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.